Thunderstorm Wind, Rock
- When
- April 13, 6:16 AM CST to 6:18 AM CST
- Where
- Rock County, 0.85 mi SW of Beaver Creek
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.610, -96.380
Measured by MNDOT rwis station.
An intense low-level jet ahead of a developing winter storm spawned a cluster of elevated thunderstorms early on the morning of April 13. Despite surface temperatures in the upper 30s to lower 40s and a synoptic easterly gradient of 25 to 40 mph, damaging westerly winds reached the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An intense low-level jet ahead of a developing winter storm spawned a cluster of elevated thunderstorms early on the morning of April 13. Despite surface temperatures in the upper 30s to lower 40s and a synoptic easterly gradient of 25 to 40 mph, damaging westerly winds reached the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 13, 5:05 AM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 AM CDT Fri Apr 13 2018
.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018
So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!
As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.
Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.
While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.
As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.
.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018
Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.
For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 555 AM CDT Fri Apr 13 2018
Scattered thunderstorms will continue to develop across the area
this morning, affecting all TAF sites. Rain will begin to mix with
or change to snow in the afternoon hours across the KHON terminal
and in the evening through early Saturday morning in KFSD and
KSUX.
Heavy snow and strong north winds gusting to 55 mph are expected
today into Saturday, producing visibility restrictions across the
region. MVFR/IFR conditions will prevail through the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
SDZ039-040-054>056-060>062-065>070.
Blizzard Warning from 1 PM this afternoon to 4 PM CDT Saturday
for SDZ038-050-052-053-057>059-063-064.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.
MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
MNZ071-072-080-097-098.
Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
for MNZ081-089-090.
IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
013-014.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
020.
Winter Storm Watch from late tonight through Saturday evening
for IAZ021-022-031-032.
NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...05Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Fri Apr 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 524 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move across the region Friday morning and afternoon. A strong storm or two with small hail and locally heavy rain is possible. A strong late winter storm will impact the area today through Saturday night, with moderate to heavy snow, and strong north winds in excess of 30 mph with gusts up to 55 mph. A blizzard warning is in effect for the area Friday afternoon into Saturday. The combination of snow and wind will create significant impacts including infrastructure and travel. Travel may be extremely difficult to impossible Friday night into Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy snow and blizzard conditions will continue across the areas through Saturday night. Travel may be extremely difficult to impossible Saturday through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports will be appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HAIL 3 ESE SIOUX FALLS 43.53N 96.68W
04/13/2018 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0648 AM HAIL 5 W SIOUX FALLS 43.53N 96.82W
04/13/2018 E0.50 INCH MINNEHAHA SD NWS EMPLOYEE
&&The Sioux Falls radar (KFSD), 28 km away, was scanning. The volume nearest the first event began at 12:13 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Measured by MNDOT rwis station.
Numerous power poles down along I-90 and either side at Magnolia exit.
Measured by MNDOT rwis station.
Damage to machine shed. Piece of farm equipment was pushed into a power pole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753179, 753175, 753180, 753253, 753177, 753165.